UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 24

of 'Necrotizing soft tissue infections'

24
TI
Assessing the relationship between the use of nonsteroidal antiinflammatory drugs and necrotizing fasciitis caused by group A streptococcus.
AU
Aronoff DM, Bloch KC
SO
Medicine (Baltimore). 2003;82(4):225.
 
Group A streptococcal (GAS) necrotizing fasciitis is a rapidly progressive soft tissue infection. Elderly and chronically ill individuals are at greatest risk, particularly when skin breakdown is present. Reports suggest that nonsteroidal antiinflammatory drugs (NSAIDs) increase the risk of developing GAS necrotizing fasciitis, impede its timely recognition and management, and accelerate the course of infection. We present a literature review conducted to examine these hypotheses and present a case of GAS necrotizing fasciitis associated with rofecoxib use. Initial symptoms of fasciitis may be nondescript, mimicking more benign conditions such as cellulitis, arthritis, or musculoskeletal pain. Case reports and retrospective studies suggest that the application of NSAIDs to relieve these nonspecific symptoms can delay diagnosis and treatment of GAS necrotizing fasciitis. However, prospective studies do not support a risk of developing GAS necrotizing fasciitis as a result of NSAID therapy, or a worsening of established streptococcal infection. To avoid the application of NSAIDs in lieu of aggressive medical and surgical management of streptococcal fasciitis, clinicians must understand the early symptoms of GAS necrotizing fasciitis that precede visible soft tissue necrosis. A rational approach to patients presenting with localized soft tissue pain will enhance detection andtherapy of this rapidly progressive, life-threatening disease.
AD
Department of Medicine, University of Michigan Health System, Ann Arbor, USA. daronoff@umich.edu
PMID